MAUDE Adverse Event Report: ABBOTT VASCULAR HT BALANCE GUIDE WIRE

ABBOTT VASCULAR HT BALANCE GUIDE WIRE
Model Number 1001782-HC
Medical Device Problem Codes Difficult to Remove (1528); Material Separation (1562); Device Damaged by Another Device (2915); Difficult to Advance (2920)
Health Effect - Clinical Code Vessel Or Plaque, Device Embedded In (1204)
Date of Event 02/28/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The product was not returned to abbott vascular for analysis.A review of the lot history record identified no manufacturing nonconformities issued to the reported lot that would have contributed to this event.Additionally, a review of the complaint history identified no other similar incidents and/or complaints reported from this lot.There was no damage noted to the guide wire during the inspection prior to use which suggests a product quality issue with respect to manufacture, design or labeling did not contribute to the reported difficulties.The investigation determined the reported difficult to advance, difficulty to remove, device damaged by another device and guide wire tip separation appears to be related to operational circumstances of the procedure.Based on the reported information, during advancement through the previously implanted stents, the guide wire encountered resistance and became trapped under the stent struts.Manipulation during retraction against resistance likely resulted in the tip separation.There is no indication of a product quality issue with respect to the design, manufacture, or labeling of the device.The ostial xience sierra referenced is being filed under a separate medwatch report number.
 
Event or Problem Description
It was reported that this was a very complex case in a heavily calcified and heavily tortuous right coronary artery (rca) with 90% stenosis which required multiple devices, multiple predilatations, and atherectomy.Four overlapping xience sierra stents were implanted along the length of the rca with the fourth stent extending into the ostium.There was good flow and good hemodynamics.Ivus (intravascular ultrasound) was performed and showed no dissections.Post-dilatation was performed along the entire length of the four stents with a 3.0x30 noncompliant balloon dilatation catheter (bdc) at 20 to 24 atmospheres.During removal of the bdc it was difficult to remove from the non-abbott guide wire, so both were removed as a unit.The bmw (balance middle weight) guide wire was advanced, but became caught under a stent strut in the ostial rca.When the wire was retracted, approximately 1 to 2 mm of the tip separated from the guide wire.A snare was unable to be used because additional guide wires were unable to advance through the stent struts.The prolonged attempts to remove the wire referenced in the attached 3500 mw were referring to the attempts to advance another guide wire through the stent struts.The bmw tip was trapped behind the stent strut.The patient has since been discharged from the hospital and is reported to be doing well.No additional information was provided.A voluntary 3500 medwatch report was received that states: the patient underwent a pci of heavily calcified 90% tandem lesions in a tortuous mid rca.During the procedure, a run-through wire was loaded and a fine cross catheter was used to cross serial stenoses in the mid rca and passed into the distal rca.A balloon was advanced into the mid rca but could not be advanced to the more distal severe stenosis.There was a significant waist in the balloon.An atheretomy was performed and was successful at crossing both mid rca stenoses.Despite multiple maneuvers, a promus elite drug-eluting stent could not be deployed into the mid to distal rca.Therefore, this was removed and aggressive predilatation was performed.A sion blue wire was advanced into the distal rca to act as a buddy wire.Wires [balloons] were then advanced over the sion blue wire and predilatation was performed.Four xience sierra stents were deployed extending to the ostium.There was no evidence of proximal or distal stent edge dissection.Postdilatation was then started.While trying to remove the balloon, it was noted that the balloon was stuck to the sion wire and therefore both of them had to be removed as a unit.It was very difficult to rewire through the stent struts into the rca.A bmw wire was used.While trying to remove the wire, the very tip of the wire, @ 1 to 2 mm, sheared off and was wedged behind the stent strut at the ostium.After prolonged attempts to remove the tip of the wire, further attempts were abandoned as the risk of causing dissection in the vessel or even the aorta would be increased with further attempts.Post procedure, the vessel had timi-3 flow, the patient was free of angina and was hemodynamically stable.

Brand Name
HT BALANCE GUIDE WIRE
Common Device Name
GUIDE WIRE
Manufacturer (Section D)
ABBOTT VASCULAR
26531 ynez rd.
temecula CA 92591 4628
MDR Report Key9953234
Report Number2024168-2020-03583
Device Sequence Number654851
Product Code DQX
UDI-Device Identifier08717648025990
UDI-Public08717648025990
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K021228
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/29/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2020
Device Model Number1001782-HC
Device Catalogue Number1001782-HC
Device Lot Number8100571
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 03/17/2020
Supplement Date Received by Manufacturer07/20/2020
Initial Report FDA Received Date04/13/2020
Supplement Report FDA Received Date07/29/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OSTIAL XIENCE SIERRA STENT; THREE XIENCE SIERRA STENTS IN RCA
Outcome Attributed to Adverse Event Other;
Patient Age70 YR
Patient Weight93